Alert archive / Oregon / Special Weather Statements in 2021

Special Weather Statement, NWS Pendleton, OR

August 5, 2021Wallowa County, Oregon

NWS Pendleton, OR issued this special weather statement at Aug 5, 2021, 6:28 PM PDT for Wallowa County, Oregon. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 6:28 PM PDT (01:28 UTC)
Expired
Aug 5, 2021, 7:00 PM PDT
In force
32 min
Issued by
NWS Pendleton, OR
Hail
0.25 in
Wind
40

County Wallowa County, OR

The radar

The Pendleton radar (KPDT), 141 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS86 KPDT 060128
SPSPDT

Special Weather Statement
National Weather Service Pendleton OR
628 PM PDT Thu Aug 5 2021
 
ORZ050-060200-
Wallowa County OR-
628 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of north central
Wallowa County through 700 PM PDT...

At 627 PM PDT, trained weather spotters reported a strong 
thunderstorm 9 miles near Enterprise, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph are possible and pea size hail in 
         Enterprise.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of north central
Wallowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4540 11707 4556 11753 4600 11716 4599 11692
      4596 11688 4590 11686 4588 11683
TIME...MOT...LOC 0127Z 203DEG 17KT 4580 11717 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

LN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:28 PM PDT, 2 hours earlier.

Area forecast discussion, Aug 5, 4:28 PM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Pendleton OR
428 PM PDT Thu Aug 5 2021

Updated Aviation Discussion

.AVIATION...00z TAFs...Thunderstorms have begun to form over the
eastern mountains, eastern Gorge, and central OR. Some of these
storms may be severe, with strong winds and hail. All shower and
storm activity is expected to subside by nightfall, with isolated
chances remaining mainly over the mountains. Bkn-ovc cigs of 10-15
kft will relent overnight, becoming few-sct around 20 kft by the
morning. Gusty winds expected to pick up Friday afternoon, with
gusts up to 30 kts possible at some sites. 74

&&

.PREV DISCUSSION... /issued 143 PM PDT Thu Aug 5 2021/

SHORT TERM...Today through Saturday...
The main impacts in the near term are centered on thunderstorms,
some of which may be severe, and breezy to windy conditions
following the passage of today's storm system.

Visible satellite and model analyses depict a compact but strong
shortwave trough centered near the southern Oregon/northern
California border region. This is highly visible both in the
convective presentation as well as dispersion of smoke from large
fires over northern California. In fact, the deep plume of smoke
emanating from the Dixie Fire may be acting to slightly suppress
thunderstorm development as of this writing. However, with time
and increased forcing, this is likely to change. This shortwave
feature will gradually move eastward over the next 12 to 24
hours, bringing a good chance of showers and storms to much of
southern, central and eastern Oregon, eastern Washington and
Idaho. While instability is modest at best, the impressive forcing
and wind shear do appear favorable for at least a low threat of a
severe thunderstorm or two this afternoon into this evening.
Recent hi- res CAMs and their ensembles reveal rather high
confidence in the convective evolution through the remainder of
the day. Storms are likely to fire first in the area immediately
behind morning shower and thunderstorm activity across the
mountainous terrain of northeast Oregon. Additional activity
appears probable with southward extent into central and southern
Oregon later this afternoon. Activity will all shift north and
east with slower storm motions nearer the center of the upper
disturbance and faster motions across northeast Oregon. Despite
modest instability, there remains a threat of strong to severe
storms, especially given potential for merging storm outflows
within a well mixed boundary layer. Wind gusts of 30 to 40 mph
should be expected with any storm, along with frequent lightning,
small hail, and perhaps locally heavy rains. The strongest storms
could product wind gusts of 60 mph or stronger and hail to quarter
size with hail being the secondary threat. With abundant
lightning, new fire starts remain a concern and the Red Flag
Warning will remain in place through 11 pm tonight.

In the wake of the storms later this afternoon into tonight, a
strong onshore push behind a passing front will usher in breezy to
windy conditions through the Cascade gaps. Wind advisories have
been hoisted for the Kittitas Valley and eastern Columbia Gorge.
This looks to be well on track with latest hi-res ensembles, which
show wind gusts 40 to 50 mph in the windier gorge and Kittitas
Valley regions. Have nudged winds up just a bit in these areas to
account for such changes.

Friday and Saturday will feature very similar weather conditions.
Upper flow will become more northwesterly with influxes of cooler
air owing to the continued marine push. This will keep the
Cascade gaps and adjacent areas breezy to windy, especially during
the afternoon hours. In fact, a look at the ECMWF Extreme
Forecast Index highlights these areas quite well with values of
0.8 to 0.9, denoting the possibility of unusually strong winds in
parts of the gorge, the Kittitas Valley, and adjacent areas of the
Columbia Basin. Additional wind advisories may be needed in
future forecasts, but confidence at this time is to low to warrant
issuance. Temperatures will generally come in near or just below
seasonal normals in the 80s to around 90s in the lower elevations.
This will be welcomed after the recent hot spell we had earlier
this week.

LONG TERM...Sunday through Thursday...
Main impacts in the long term look to be a robust trough passing
just to our north Sunday, followed by a return to heat with a
building high pressure ridge for the rest of the week. Ensembles
continue to bring the axis of a trough currently deepening over
the Gulf of Alaska further and further south. Thus far not a
strong signal from QPF ensembles for precip outside of the WA
Cascades and far eastern mountains of OR and SE WA. EPS seems to
be a bit more bullish on precip than the GEFS. Should the center
of this system pass over the northern periphery of the forecast
area, could see a slight chance of thunderstorms over Wallowa and
Union Counties Sunday morning, however drier air from the more NW
shift in winds aloft could be an inhibiting factor.

Beyond Sunday, ensembles in pretty good agreement on building a
high pressure ridge over the PacNW. We should see a return to hot
temperatures by the middle of next week as a result, with many
areas in the lower Basin down into central OR flirting with triple
digits once again. Low winds and lack of storm chances may help
with fire fighting efforts late Sunday into Tuesday, however RHs
look to drop back down into the teens during the day next week,
making for elevated new fire ignition risks even in the absence of
breezy winds. 74

FIRE WEATHER...
Widely scattered thunderstorms are beginning to develop in
association with a strong upper level storm system moving across
southern Oregon and northern California. Expect activity to
continue to develop and increase in coverage through the evening,
especially across parts of northeastern Oregon and southeast
Washington. This is where LALs of 3 to 4 will be prevalent with a
risk of abundant lightning with any storms that occur. In
addition, there remains a potential for strong gusty winds of 30
to 50 mph with any stronger storm that develops, along with small
hail. There will also be the potential for a severe thunderstorm
or two, which could produce winds in excess of 60 mph and hail up
to quarter size, though any severe storm will be isolated.
Activity will gradually diminish in intensity and coverage tonight
becoming more showery in nature toward early Friday morning. A
Red Flag Warning remains in effect through 11 pm tonight for the
continued risk of storms with abundant lightning. In the wake of
the storms, breezy to windy west winds are expected, which could
act to spread any existing fires or new fires that start as a
result of thunderstorms. Breezy to locally windy conditions
persist, especially through the Cascade gaps, Friday through
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  84  58  87 /  40   0   0   0
ALW  64  86  62  88 /  40   0   0   0
PSC  67  88  65  89 /  30   0   0   0
YKM  63  86  59  86 /  10   0   0   0
HRI  65  87  63  90 /  30   0   0   0
ELN  64  79  58  80 /  10  10   0  10
RDM  50  82  52  88 /  20   0   0   0
LGD  58  81  55  87 /  60   0   0   0
GCD  55  84  55  92 /  50   0   0   0
DLS  67  82  64  86 /  10  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ041.

     Red Flag Warning until 11 PM PDT this evening for ORZ611-640>645.

WA...Wind Advisory until 11 PM PDT this evening for WAZ024-026.

     Red Flag Warning until 11 PM PDT this evening for WAZ641-643-645.

&&

SHORT TERM...79
LONG TERM....74
AVIATION...74

In the hours before

Local storm report, Aug 5, 4:18 PM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
418 PM PDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             19 E UKIAH              45.13N 118.54W
08/05/2021  E0.50 INCH       UNION              OR   AMATEUR RADIO

            1/2 SIZE HAIL FROM 205 PM TO 225 PM.

&&

VP
Special weather statement, Aug 5, 4:49 PM PDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT Thu Aug 5 2021

ORZ511-060030-
Central Oregon OR-
449 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southwestern
Jefferson and north central Deschutes Counties through 530 PM PDT...

At 446 PM PDT, the public reported a strong thunderstorm near
Redmond. This storm was moving slowly northeastward.

HAZARD...Winds in excess of 40 mph are possible and pea size hail
         was already reported in Redmond.  Additionally, frequent
         lightning and heavy rainfall are also possible.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Redmond and Terrebonne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4449 12138 4445 12115 4441 12114 4439 12115
      4436 12111 4439 12106 4439 12105 4422 12117
      4427 12141
TIME...MOT...LOC 2346Z 332DEG 4KT 4431 12126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LN
Local storm report, Aug 5, 4:59 PM PDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
459 PM PDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             REDMOND                 44.26N 121.17W
08/05/2021  E0.25 INCH       DESCHUTES          OR   PUBLIC

            PEA SIZE HAIL REPORT ON SOCIAL MEDIA.

&&

VP
Local storm report, Aug 5, 5:46 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
546 PM PDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             REDMOND                 44.26N 121.17W
08/05/2021  E0.25 INCH       DESCHUTES          OR   PUBLIC

            PEA SIZE HAIL REPORT ON SOCIAL MEDIA.

&&

VP
Special weather statement, Aug 5, 5:51 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Pendleton OR
551 PM PDT Thu Aug 5 2021

ORZ050-060130-
Wallowa County OR-
551 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southeastern Union
and southwestern Wallowa Counties through 630 PM PDT...

At 551 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cove, or 20 miles southwest of Enterprise, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enterprise and Lostine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4513 11761 4525 11780 4558 11749 4540 11720
TIME...MOT...LOC 0051Z 220DEG 27KT 4526 11763

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LN
Special weather statement, Aug 5, 6:28 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
628 PM PDT Thu Aug 5 2021

ORZ050-060200-
Wallowa County OR-
628 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of north central
Wallowa County through 700 PM PDT...

At 627 PM PDT, trained weather spotters reported a strong
thunderstorm 9 miles near Enterprise, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph are possible and pea size hail in
         Enterprise.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Wallowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4540 11707 4556 11753 4600 11716 4599 11692
      4596 11688 4590 11686 4588 11683
TIME...MOT...LOC 0127Z 203DEG 17KT 4580 11717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LN

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:51 PM PDTSpecial Weather StatementPDTWallowa39 min

Nearby

Special Weather Statements in Oregon, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.